A rare, but potentially fatal serious skin reaction, has been linked to the antipsychotic drug Geodon, prompting the U.S. Food and Drug Administration (FDA) to issue a safety warning. The serious side effect has the potential to affect more than 2 million Americans who are prescribed the popular drug.
Geodon (brand name) and ziprasidone (generic), manufactured by Pfizer, have updated label warnings to describe the serious condition known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).
Symptoms of DRESS
Swollen lymph glands.
Fever that may or may not be accompanied by a rash that spreads all over the body.
Inflammation of organs including liver, kidney, lungs, heart or pancreas.
Higher than normal numbers of a particular kind of white blood cells called eosinophils.
The agency is urging health care professions to make sure their patients are aware of the serious risks associated with taking these drugs and that using these drugs has the potential to bring on DRESS anywhere from 11 days to a month after taking the drug.
What Patients Should Do
Patients experiencing any of these symptoms are urged to seek medical attention immediately.
Patients should not discontinue using these drugs or adjust dosing without first talking to their medical doctor as there may be additional health risks to the patient.
Sheller, P.C. attorneys are actively investigating if drugs similar to Geodon and its generic also carry this risk which includes the following drugs: Abilify, Risperdal, Seroquel, Zyprexa, Invega, Symbyax, Latuda, Fanapt, Clozaril and Saphris on behalf of patients that have been harmed or died.